Colorado, 2003

Lightning Strike in Colorado, August 5, 2003

August 5, 2003 · NWS PUB · 1 event in 1 county or zone

A golfer was struck and killed by lightning on a local golf course.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A golfer was struck and killed by lightning on a local golf course.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 5, 12:39 PM MST, 4 hours 36 minutes earlier.

Area forecast discussion, Aug 5, 12:39 PM MST, 4 hours 36 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
139 PM MDT TUE AUG 5 2003

SHORT TERM DISCUSSION...(TONIGHT/WEDNESDAY).

CURRENTLY...ISOLATED TO SCATTERED -TSRA DEVELOPING ALONG THE EASTERN
MTNS...WITH STRONGER CELLS ALONG THE NM BORDER WHERE INSTABILITY IS
SLIGHTLY BETTER. OVERALL...AIR MASS IS SLIGHTLY MORE STABLE THAN
MONDAY AS A POCKET OF DRIER AIR HAS ROTATED ACROSS EASTERN CO
TODAY...THOUGH LATEST WATER VAPOR IMAGE SUGGESTS MID-LEVEL MOISTURE
WILL INCREASE SOMEWHAT OVER THE NORTHERN HALF OF THE AREA LATE THIS
AFTERNOON AND INTO THE EVENING.

TONIGHT...ONLY REAL CHANGE TO THE GRIDS WAS TO UP THE POPS FROM
ISOLATED TO SCATTERED ALONG THE ERN MTNS/I-25 CORRIDOR...AS LATEST
RADAR/SAT/LIGHTNING DATA SHOWS SEVERAL -TSRA NOW FORMING. STAYED
WITH THE PREVIOUS SHIFTS IDEA OF ENDING PRECIP BY 06Z...AS
INSTABILITY OVER THE PLAINS IS MUCH LESS THAN YESTERDAY...WITH NO
S/W TROUGH EVIDENT TO AID PRECIP EITHER.

WEDNESDAY...UPPER RIDGE SLOWLY BUILDS WESTWARD...THOUGH RESIDUAL
MOISTURE SHOULD BE ENOUGH FOR SCATTERED AFTERNOON -TSRA ONCE AGAIN.
500 MB HEIGHTS INCREASE 30 METERS OR SO OVER THE AREA...WITH A 1-2C
INCREASE IN 700 MB TEMPS. THUS...AS USUAL...GUIDANCE APPEARS TOO
COOL AND WILL MAINTAIN THE CURRENT GRIDDED TEMPS...WHICH ARE 3-5F
ABOVE THE WARMEST GUIDANCE NUMBERS.  --PETERSEN

LONG TERM DISCUSSION...(WEDNESDAY NIGHT THRU TUESDAY).

WITH THE UPPER RIDGE FIRMLY IMPLANTED OVER THE REGION...AND WITH
VERY LITTLE MOVEMENT EXPECTED...NOT A LOT TO CHANGE OR SAY
CONCERNING THE EXTENDED FORECAST. HOT AND DRY WEATHER CONDITIONS ARE
EXPECTED TO CONTINUE...WITH A DAILY CHANCE OF 10 TO 20 POPS DURING
THE AFTERNOON AND EVENING BEGINNING ACROSS THE HIGHER TERRAIN. FOR
THURSDAY THROUGH SATURDAY THE RIDGE IS POSITIONED MORE TO THE EAST...
POSSIBLY DRAWING A BIT MORE MOISTURE UP ACROSS THE 4 CORNERS AND
INTO THE WESTERN CWA...SO THAT IS REFLECTED IN ONGOING 30 POPS FOR
THE SAN JUAN MTS DURING THAT TIME. ONLY CHANGES WERE TO MIN TEMPS
WED NIGHT...INCREASED SLIGHTLY AT SOME LOCATIONS TO REFLECT 850 AND
700 MB TEMP CHART TRENDS...AND BECAME A LITTLE MORE SPECIFIC ON
CLOUD COVER AND CHANGES TO SUCH WED NIGHT AND THURS. REST OF
FORECAST GRIDS LOOK GOOD SO WILL LET RIDE.  MOORE //

.PUB...NONE.
Hazardous weather outlook, Aug 5, 6:00 AM MST, 11 hours 15 minutes before
COZ058>089-093>099-061300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT TUE AUG 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS THE MOUNTAINS AROUND
100 PM...AND MOVE OFF INTO THE ADJACENT PLAINS BY LATE AFTERNOON.
ONE OR TWO THUNDERSTORMS COULD BECOME STRONG ALONG THE INTERSTATE 25
CORRIDOR AND ACROSS THE SOUTHEAST PLAINS...PRODUCING HAIL UP TO 1/2
INCH IN DIAMETER...WIND GUSTS TO 50 MPH...LOCALLY HEAVY RAIN...AND
DANGEROUS LIGHTNING. OVER THE MOUNTAINS AND HIGH VALLEYS...THE MAIN
THREAT FROM THUNDERSTORMS WILL BE LIGHTNING...AND WIND GUSTS TO 40
MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE
POSSIBLE EACH DAY.  THE MAIN THREATS FROM THE THUNDERSTORMS WILL BE
LIGHTNING AND WIND GUSTS TO 45 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY AND TONIGHT.

The radar

The Pueblo radar (KPUX), 51 km away, was scanning. The volume nearest the first event began at 00:16 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, El Paso

When
August 5, 5:15 PM MST
Where
El Paso County, 2 mi NE of Monument
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, El Paso2003-08-0552MaleGolfingDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332930.